Most emergency physicians (EPs) encounter several patients a year with hemorrhages due to factor Xa (FXa) inhibitors. Such bleeding may occur in patterns not previously recognized with traditional anticoagulant therapy. Retrobulbar hemorrhage is typically associated with significant facial or orbital trauma, and spontaneous hemorrhage is a very rare cause of orbital compartment syndrome.1 Retrobulbar hemorrhage can lead to orbital compartment syndrome due to increased orbital pressure within a closed space. Because orbital compartment syndrome can compromise blood flow to the optic nerve or central retinal artery, it is extremely important to decrease orbital pressure as quickly as possible in affected patients. Therefore, canthotomy/cantholysis should be performed sooner rather than later, as 90 minutes of elevated intraocular pressure (IOP) can lead to permanent vision loss.2
Rivaroxaban, one of the relatively new oral anticoagulant agents that inhibit FXa, is used as an alternative therapy to vitamin K antagonists. The FXa agents have been approved to reduce the risk of stroke in patients with nonvalvular atrial fibrillation (AF).3 According to a meta-analysis of rivaroxaban and bleeding risk, rivaroxaban was shown to have no increased risk of major or clinically relevant nonmajor bleeding compared to vitamin K antagonists. Rivaroxaban was also associated with a significant decrease in fatal bleeding (relative risk, 0.48, 95%; confidence interval, 0.31 to 0.74).4
A 79-year-old man with a medical history of hypertension, transient ischemic attacks (TIAs), and AF, for which he was taking rivaroxaban, was referred to our ED by a local rural ED for further evaluation and treatment of a retrobulbar hemorrhage. (The patient’s family refused emergency medical services transport from the rural ED.) The patient stated that upon awakening earlier that morning, he felt “pressure” in his right eye and experienced periorbital swelling that continued to worsen throughout the day. He denied any trauma, falls, or strikes to the face or head. The patient’s account and history were confirmed by the family members with whom he resided.
During the patient’s evaluation at the rural ED, a computed tomography (CT) scan of the head was performed, which demonstrated a retrobulbar hematoma on the right side (See the Figure for an example of a CT scan illustrating a retrobulbar hematoma with proptosis). Since the patient’s initial right IOP was 32 mm Hg (normal range, 12-22 mm Hg), ophthalmology services at this institution performed a lateral canthotomy. The patient’s right IOP postsurgery decreased but remained elevated at 27 mm Hg. In addition to surgical intervention, he was given oral acetazolamide and timolol. Then, because the patient was hemodynamically stable, he was referred to our institution for further evaluation.
Upon arrival at our ED, the patient reported slow bleeding from the canthotomy site. He denied any chest pain, shortness of breath, light-headedness, dizziness, or visual changes. Additional history revealed that in addition to taking rivaroxaban, the patient was also on a daily 81-mg aspirin regimen. His vital signs at presentation were: blood pressure (BP), 130/68 mm Hg; heart rate, 75 beats/minute; and respiratory rate, 16 breaths/minute; and temperature, afebrile. Oxygen saturation was 99% on room air.
Physical examination revealed blood oozing from the right eye at the canthotomy site. There was no other evidence of trauma to the eye or head, and IOP of the right eye was normal at 14 mm Hg. Laboratory studies revealed a hemoglobin value of 16.8 g/dL, a hematocrit of 48%, and a white blood cell (WBC) count of 8.8 x 109/L. The basic metabolic profile, including creatinine, was unremarkable. A type and screen blood pretransfusion compatibility test was also ordered.
Since the patient’s ocular hemorrhaging persisted, ophthalmology services were consulted. The ophthalmology examination measured a right IOP of 14 mm Hg and a visual acuity of 20/200. The patient’s pupils were equal, round, and reactive to light, and a subconjunctival hematoma was noted. The ophthalmologist recommended no further surgical interventions at that time.
Due to the continued ocular bleeding, hematology services were also consulted. The hematologist recommended 50 U/kg of intravenous (IV) prothrombin complex concentrate (PCC) to reverse the anticoagulatory effects of rivaroxaban. The patient was given one dose of PCC in the ED. Throughout his ED course, the patient did not experience any deterioration of visual acuity. However, during repeated IOP checks, he experienced one episode of vasovagal syncope with a systolic BP in the 70s. The syncope resolved promptly after the patient was placed in a supine position and was given an IV bolus of normal saline fluid. The patient still had oozing at the incision site, and was admitted to the general medicine floor.